Kansas, 2011

Tornado and Hail in Kansas, June 19, 2011

June 19, 2011 · NWS TOP · 12 events in 4 counties and zones

A supercell storm developed during the early evening hours of June 19th across southeast Dickinson, Morris, and Geary Counties. Hail up to the size of baseballs were reported 5 miles east of Woodbine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A supercell storm developed during the early evening hours of June 19th across southeast Dickinson, Morris, and Geary Counties. Hail up to the size of baseballs were reported 5 miles east of Woodbine. A brief tornado was also observed 3 miles east of Woodbine. The storm gradually weakened as it moved northeast into Riley County, with mainly quarter size hail in the city of Manhattan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 5:53 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 19, 5:53 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

LATEST OBJECTIVE ANALYSIS HAS FRONTAL BOUNDARY ROUGHLY FROM NORTHERN
FRANKLIN CO TO NEAR ALMA TO NEAR ABILENE. BOUNDARY LOOKS TO BE
MOVING NORTH AROUND 9 KTS AND IS SHOWING UP ON THE RADAR. BOUNDARY
SHOULD SETTLE BETWEEN HIGHWAYS 24 AND 36 BY 00Z. MIXED LAYER CAPE
WAS AROUND 4000 J/KG THIS AFTERNOON WITH ABOUT 100 TO 150 JULES OF
INHIBITION. SURFACE LOW WAS CURRENTLY IN SOUTHEAST COLORADO WITH A
DRY LINE ACROSS WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. THERMAL
AXIS EXTENDS FROM WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS WHERE
TEMPS ARE AT OR ABOVE 100.

SHORTWAVE TROUGH EJECTING NORTHEAST OUT OF COLORADO WITH ANOTHER
WAVE SOUTHWEST NEAR THE FOUR CORNERS. DEPENDING ON THE STRENGTH OF
THE CAP THERE IS PLENTY OF MOISTURE/SHEAR AND INSTABILITY AVAILABLE
FOR STORMS TO QUICKLY BECOME SEVERE. LOW LEVEL SHEAR WILL BE
ENHANCED NEAR AND NORTH OF THE WARM FRONT WHERE WINDS WILL BE BACKED
SO TORNADO THREAT IS HEIGHTENED. ALSO SOME ISOLATED CELLS MAY
DEVELOP IN THE THERMAL AXIS IN SOUTH CENTRAL KANSAS AND MOVE
NORTHEAST INTO THE CWA. WILL CONTINUE TO MENTION SEVERE IN THE
FORECAST WORDING FOR TONIGHT WITH ALL MODES OF SEVERE WEATHER
POSSIBLE. LOWS TONIGHT WILL BE MILD WITH LOWS MAINLY IN THE LOW TO
MID 70S.

FOR MONDAY THE UPPER TROUGH WILL EJECT OUT INTO THE PLAINS. AIRMASS
AHEAD OF THE WAVE WILL BE CAPPED BY A STOUT ELEVATED MIXED LAYER. BY
LATE AFTERNOON DRY LINE MOVES INTO CENTRAL KANSAS AS SURFACE LOW IS
NEAR THE NEBRASKA BORDER. CAP WEAKENS LATE IN THE AFTERNOON WITH THE
APPROACH OF THE UPPER TROUGH AND CONVERGENCE ALONG THE FRONTAL
BOUNDARY. AIRMASS WILL BE VERY UNSTABLE AHEAD OF THE FRONT/DRY LINE
WITH FAVORABLE 0-6KM SHEAR AND 0-1KM SHEAR. THUS SEVERE STORMS ARE
AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES
ALL POSSIBLE. INITIAL MODE WILL BE DISCRETE SUPERCELLS PRIOR TO 00Z.
HIGHS ON MONDAY WILL RANGE FROM THE LOW TO UPPER 90S.

53

AS THE STRONG SHORTWAVE TROUGH LIFTS OUT TO THE NORTHEAST THROUGH
THE EVENING HOURS...EXPECT THUNDERSTORMS TO CONGEAL/ORGANIZE FROM
DISCRETE TO MORE OF A LINE OF THUNDERSTORMS ALONG THE FRONT AS THE
EVENING PROGRESSES AS WINDS BECOME MORE UNIDIRECTIONAL. WILL KEEP
HIGHER POPS ACROSS THE EAST IN THE LIKELY CATEGORY AHEAD OF THE
LINE AND TAPER TO CHANCE OVER NORTH CENTRAL WHERE ITS PROXIMITY TO
THE CONVECTION COULD BE CLOSE AT EARLY EVENING...THEN DECREASE
AFTER MIDNIGHT AS MAIN CONVECTION EXPECTED TO BE EAST OF THE CWA
BY THAT TIME. ALTHOUGH A DRY AIR INTRUSION WILL HAVE MOVED ACROSS
THE CWA LATE IN THE NIGHT...SOME WRAP AROUND MOISTURE ON THE
BACKSIDE OF DEPARTING STRONG UPPER TROUGH WILL PROVIDE A LINGERING
CHANCE FOR SOME REDEVELOPMENT OF CONVECTION WITH THE PASSAGE OF AN
850 TROUGH AXIS ACROSS THE SOUTHEAST PORTIONS OF THE COUNTY
WARNING AREA (CWA). ALTHOUGH CAN'T TOTALLY RULE OUT A SHOWER
POTENTIAL NEAR THE NEBRASKA BORDER AS SOME MOISTURE STILL WRAPS
AROUND THE UPPER LOW OVER THE UPPER MS VALLEY...BUT FELT THE
POTENTIAL WAS NOT HIGH ENOUGH TO WARRANT CARRY A PRECIP CHANCE
ACROSS ANY OF THE CWA...THEREFORE WENT WITH A DRY FCST TUE NIGHT
THROUGH THURSDAY AS MOISTURE REMAINS PUSHED TO THE SOUTH AND
SOUTHWEST OF THE CWA. EXPECT THIS PERIOD TO GENERALLY HAVE HIGHS
IN THE UPPER 70S TO MIDDLE 80S.

BY THURSDAY NIGHT...UPPER TROUGH OVER THE GREAT LAKES WILL SHIFT
MORE EAST AND ALLOW UPPER LEVEL RIDGING TO TAKE PLACE WITH 850 FLOW
BACKING ACROSS THE AREA INTO THE HIGH PLAINS. THIS PATTERN WARRANTS
HIGHER POPS WITH INCREASING MOISTURE/INSTABILITY WITH A SYNOPTIC
SETUP FOR POSSIBLE MCS'S/AND OR ELEVATED NOCTURNAL CONVECTIVE EVENTS
WITHIN LLVL JET. WILL KEEP HIGHS GENERALLY IN THE 80S AND LOWS IN
THE 60S. 63

&&

.AVIATION...

CHALLENGING TAFS IN REGARDS TO THUNDERSTORM DEVELOPMENT OVER THE
NEXT 6 HOURS. MONITORING DEVELOPING THUNDERSTORMS SOUTHWEST OF
MHK WHICH ARE TRACKING NORTHEAST. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE FROM OUTFLOW BOUNDARIES AND NEAR A
WARM FRONT THAT RESIDES JUST NORTH OF THE TAF SITES. IFR
VISIBILITIES WILL BE LIKELY NEAR THUNDERSTORMS WHICH WILL BE
HEAVY RAIN PRODUCERS. CONVECTION IS EXPECTED TO END AFTER 06Z
WITH ADDITIONAL THUNDERSTORMS POSSIBLE NEAR AND AFTER 23Z.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 4:37 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT SUN JUN 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-202245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
537 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF
BASEBALLS...STRONG DAMAGING WINDS UP TO 70 MPH AND TORNADOES.
THUNDERSTORM ACTIVITY WILL END BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 19, 5:53 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 19 2011

KSZ035>037-200030-
DICKINSON-GEARY-MORRIS-
653 PM CDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...EASTERN
DICKINSON AND SOUTHWESTERN GEARY COUNTIES...

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS...EASTERN DICKINSON AND
SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA AND JUNCTION CITY.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 302 COULD
ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

&&

LAT...LON 3912 9695 3907 9676 3899 9672 3865 9701
      3876 9724
TIME...MOT...LOC 2353Z 215DEG 28KT 3877 9709

The radar

The Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Dickinson

When
June 19, 6:37 PM CST to 6:38 PM CST
Where
Dickinson County, 2.12 mi NE of Pearl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.020

Hail, Dickinson

When
June 19, 6:52 PM CST to 6:54 PM CST
Where
Dickinson County, 1.48 mi SSE of Lyona
Measured
1.25 in hail
Reported by
Public
Coordinates
38.830, -96.920

Hail, Morris

When
June 19, 6:52 PM CST to 6:54 PM CST
Where
Morris County, 5.58 mi WSW of Skiddy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.810, -96.870

Hail, Morris

When
June 19, 6:54 PM CST to 7:00 PM CST
Where
Morris County, 5.58 mi WSW of Skiddy
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -96.870

Hail, Morris

When
June 19, 7:01 PM CST to 7:02 PM CST
Where
Morris County, 3.81 mi SSW of Skiddy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.800, -96.810

Funnel Cloud, Dickinson

When
June 19, 7:04 PM CST to 7:05 PM CST
Where
Dickinson County, 5.93 mi NNE of Herington Arpt to 6.61 mi NNE of Herington Arpt
Reported by
Trained Spotter
Coordinates
38.782, -96.768

A funnel cloud was spotted between Woodbine and White City.

Tornado, Morris

When
June 19, 7:12 PM CST to 7:13 PM CST
Where
Morris County, 6.13 mi NW of Latimer
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.800, -96.900

Storm chasers and trained spotters reported a brief tornado touchdown in an open field. A debris swirl was noted and lasted less than one minute. No damage was done or had been reported.

Hail, Geary

When
June 19, 7:52 PM CST to 8:02 PM CST
Where
Geary County, 5.03 mi ENE of Olson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -96.710

The hail lasted for ten minutes.

Hail, Geary

When
June 19, 8:15 PM CST to 8:16 PM CST
Where
Geary County, 1.15 mi NE of (Fri)marshall Aaf Ft
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.059, -96.752

Hail, Riley

When
June 19, 8:53 PM CST to 8:54 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.180, -96.570

Hail, Riley

When
June 19, 8:54 PM CST to 8:55 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.570

Hail, Riley

When
June 19, 8:56 PM CST to 9:01 PM CST
Where
Riley County, 0.87 mi NW of Rocky Ford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -96.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326775, 326776, 326777, 326778, 326779, 326774, 301232, 326780, 326782, 326783, 326784, 326785.